Louisiana, 2011

Drought in Louisiana, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SHV · 17 events in 17 counties and zones

The month of August began with much of northern Louisiana classified as D3 Extreme Drought conditions with only parishes bordering Texas classified as D4 Exceptional Drought status. With an intense hot and dry August across the northern half of the state, the D4 Exceptional Drought category moved eastward, covering much of the northwest portion of the state by the end of the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The month of August began with much of northern Louisiana classified as D3 Extreme Drought conditions with only parishes bordering Texas classified as D4 Exceptional Drought status. With an intense hot and dry August across the northern half of the state, the D4 Exceptional Drought category moved eastward, covering much of the northwest portion of the state by the end of the month.

The following are a few selected cities across Northern Louisiana with their August rainfall totals and departures from normal as well as the 2011 rainfall totals and departures from normal.

Shreveport August rainfall was 0.51. The departure from normal was -2.22.|Shreveport yearly rainfall was 18.33. The departure from normal was -15.66.|Monroe August rainfall was 2.43. The departure from normal was -0.75.|Monroe yearly rainfall was 31.06. The departure from normal was -4.42.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT SUN JUL 31 2011

.DISCUSSION...
WEAK CONVECTION ALONG AND NORTH OF AN OUTFLOW BOUNDARY EXTENDING
FROM MARSHALL TEXAS TO NEAR MONROE LOUISIANA CONTINUING TO SLIDE
SOUTH AND EXPECTED TO FULLY DISSIPATE BY MIDNIGHT. ADJUSTED GRIDS
TO MAINTAIN MENTION OF PRECIPITATION AND MOSTLY CLOUDY SKIES
ACROSS THE NORTHERN ZONES THROUGH THE REMAINDER OF THE
EVENING...WITH IMPROVING CONDITIONS THEREAFTER.
OTHERWISE...FORECAST LOOKS ON TRACK. /05/
&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE NEXT 24 HOUR TERMINAL FORECAST
PERIOD. ISOLATED CONVECTION WILL DEVELOP AGAIN MONDAY AFTERNOON AND
CONTINUE UNTIL AROUND 02/01Z.  SURFACE WINDS LIGHT VARIABLE TONIGHT
BECOMING NORTHEAST 5 TO 10 KTS AFTER 01/15Z.
/14/

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SUN JUL 31 2011/

DISCUSSION...
TODAY/S ISLD CONVECTION MAY BE OUR LAST BEST CHANCE AT ANY
CONVECTION FOR THE NEXT SEVERAL DAYS...AS THE UPPER RIDGE BEGINS
TO REINFORCE ITSELF OVER THE SRN PLAINS.

WITH THE RIDGE STRENGTHENING AND DRIFTING OVERHEAD...GUIDANCE
CONTINUES TO INDICATE THAT A SIGNIFICANT AND POTENTIALLY DANGEROUS
HEAT SPELL IS UPON US. MAV/MEX NUMBERS ARE RUNNING LOW /99-102/
AS HAS BEEN THE CASE THIS SPRING/SUMMER...BUT MET NUMBERS ARE
PUSHING 110 FOR PARTS OF E TX BY MIDWEEK. IN ADDITION...HEAT
INDICES ARE PUSHING THE UPPER ENVELOPE OF HEAT ADVISORY CRITERIA
IN SOME SPOTS TODAY...AND WILL LIKELY EXCEED THIS LIMIT AT MOST
LOCATIONS BY MONDAY AFTN...DESPITE AMPLE AFTN MIXING. THAT SAID...
EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR MONDAY...AND WILL
LIKELY NEED TO BE EXTENDED AS THE WEEK MOVES ON. UNFORTUNATELY...
MODELS INDICATE NO REAL RELIEF IN SIGHT. WHEN ALL IS SAID AND
DONE...WE MAY HAVE SOME NEW MAX TEMP RECORDS FOR THE FIRST WEEK OF
AUGUST. /12/

AVIATION...
VERY ISOLATED CONVECTION DEVELOPING ALONG AND NORTHWEST OF THE
I-30 CORRIDOR THIS AFTERNOON. A SLOW SOUTHWARD DRIFT WAS NOTED TO
THE CONVECTION OVER THE PAST HOUR AND THUS...WILL NEED TO WATCH
THIS CLOSELY THIS AFTERNOON IN CASE ANYTHING CAN GET CLOSE TO OUR
NORTHERN AND WESTERN MOST TERMINAL LOCATIONS. OTHERWISE...OUTSIDE
OF LATE AFTERNOON/EVENING CONVECTION...EXPECT VFR CONDITIONS TO
PREVAIL. PREVAILED VARIABLE WINDS ACROSS THE EASTERN TERMINALS
THROUGH 18Z MON AND BEYOND TNGT...PREVAILED S TO SW WINDS OF 5 TO
8 KTS ACROSS THE WESTERN TERMINAL LOCATIONS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 104  80 105  80 /  20  10  10  10  10
MLU  80 102  79 103  79 /  20  20  20  10  10
DEQ  79 105  78 106  79 /  20  10  10   0  10
TXK  80 104  79 105  80 /  20  10  10  10  10
ELD  79 103  78 103  79 /  20  10  10  10  10
TYR  81 106  82 107  82 /  20  10  10  10  10
GGG  81 104  81 106  81 /  20  10  10  10  10
LFK  79 103  78 104  80 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14
Hazardous weather outlook, Jul 31, 10:22 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN JUL 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES SOUTH ACROSS
ARKANSAS. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL ACCOMPANY ANY STRONG STORMS. MEANWHILE...A HEAT ADVISORY
IS IN EFFECT...AS OUR AIR TEMPERATURES RESUME TRIPLE DIGITS
AREAWIDE...AND HEAT INDEX READINGS REACH ABOVE THE 105 DEGREE
MARK. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY
FOR EXTENDED TIME SPENT OUTDOORS...OR IN AN INSUFFICIENTLY COOLED
BUILDING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO HEAT UP...POSSIBLY EVEN INTO THE 105 TO 110 DEGREE RANGE FOR
MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL
BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Bienville

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bienville forecast zone
Reported by
Official NWS Observations
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Drought, Bossier

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bossier forecast zone
Reported by
Official NWS Observations
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Drought, Caddo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Official NWS Observations
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Drought, Caldwell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Drought, De Soto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Official NWS Observations
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Drought, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Official NWS Observations
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Drought, La Salle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Drought, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Drought, Natchitoches

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Natchitoches forecast zone
Reported by
Official NWS Observations
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Drought, Ouachita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Official NWS Observations
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Drought, Red River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Official NWS Observations
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Drought, Sabine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Official NWS Observations
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Drought, Union

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Drought, Webster

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Official NWS Observations
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Drought, Winn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Winn forecast zone
Reported by
Official NWS Observations
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

Drought, Claiborne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Official NWS Observations
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334405, 334406, 334407, 334408, 334409, 334410, 334411, 334412, 334414, 334416, 334417, 334418, 334419, 334420, 334421, 334423, 334424.